Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 223, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 18, 2021, 5:13 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 5:13 PM MST (00:13 UTC)
- Expired
- Aug 18, 2021, 9:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
389
WGUS55 KPSR 190013
FFWPSR
AZC007-190415-
/O.NEW.KPSR.FF.W.0223.210819T0013Z-210819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
513 PM MST Wed Aug 18 2021
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Telegraph burn scar in...
Gila County in east central Arizona...
* Until 915 PM MST.
* At 513 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the far eastern portion of the Telegraph Burn
Scar. Between 1 and 2 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Telegraph
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
* Some locations that will experience flash flooding include...
Globe and Cutter and Beverly Hills Subdivision.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3330 11077 3335 11074 3336 11073 3337 11072
3339 11071 3339 11069 3338 11066 3336 11063
3332 11068 3329 11074
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS1 follow-up statement
597
WGUS75 KPSR 190413 RRB
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
913 PM MST Wed Aug 18 2021
AZC007-190423-
/O.EXP.KPSR.FF.W.0223.000000T0000Z-210819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
913 PM MST Wed Aug 18 2021
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR WILL EXPIRE AT
915 PM MST THIS EVENING FOR GILA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3330 11077 3335 11074 3336 11073 3337 11072
3339 11071 3339 11069 3338 11066 3336 11063
3332 11068 3329 11074
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:04 PM MST, 9 minutes earlier.
Area forecast discussion, Aug 18, 5:04 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
504 PM MST Wed Aug 18 2021
.UPDATE...
Updated Aviation Discussion.
&&
.SYNOPSIS...
Shower and thunderstorm chances will persist today across south-
central Arizona with heavy rainfall the primary threat. However, a
major shift in the weather pattern will bring substantially drier
air into the region starting Thursday. This will result in little
to no chance of storms through at least early next week.
Temperatures will slowly warm back to near normal levels over the
weekend.
&&
.DISCUSSION...
Water vapor imagery shows a deep upper level low over the Great
Basin, which continues to slowly move to the southeast. Meanwhile,
a weak upper level low is moving northwards into southern Arizona.
Analysis of upper level wind fields reveals diffluence over the
forecast area with the left exit region of one upper level jet
overlaid with the right entrance region to another. The result is
significant upper level diffluence for ascent. Another important
feature of the incoming trough is that it is anomalously cool for
this time of year, which is allowing for enhanced midlevel lapse
rates. This, in combination with decent wind shear and still deep
water vapor content, is allowing for robust convective activity
over the eastern CWA this afternoon.
At this time, MLCAPE of 1000-2500 J are noted for much of south-
central Arizona, with effective bulk shear of 15-25 kts, which is
sufficient for organized storms. DCAPE is rather limited due to a
nearly saturated lower atmosphere, mostly limiting the wind
threat outside of any wet microbursts that might occur. CAPE
values are more than sufficient to support at least isolated
severe hail in the stronger cells. With all of that said, flash
flooding will continue to be the greatest threat due to a number
of factors. LCLs are very low, near 850 hPa, as a result of small
dew point depressions. Additionally, these storms are associated
with a deep warm cloud layer, resulting in very efficient warm
rain precipitation processes. Lastly, there is a tendency for
backbuilding storms due to the wind profile. The only negative is
the relatively quick storm motions. Taken together, the flash
flood threat will remain elevated. The Flash Flood Watch remains
in effect to cover this threat. CAMs are in good agreement that
widely scattered thunderstorms will continue through the afternoon
and into the early evening hours, with the greatest activity
north and east of Phoenix.
By this evening drier air will begin to move in and the favorable
upper level configuration will move east. Upper level subsidence
will replace the current ascent and begin warming the atmospheric
column, ending any threat of showers by around sundown. Very
little change in ensemble output from Thursday through the weekend
can be seen from previous model iterations. The rapid drying
trend becomes pronounced Thursday with 500-850mb mixing ratios
falling below 8 g/kg. Diurnal mechanical mixing will steadily
erode boundary layer moisture while anti-cyclonic midtropospheric
warming allows 500 mb temperatures to warm to at least -4C. This
combination will essentially preclude any deep convection within
the forecast area (much less the entire state of Arizona), and NBM
POPs have finally fallen appropriately into the lower single
digits. Not surprisingly, temperatures will warm with this drying
trend though the nearby presence of the Great Basin trough will
keep heights and temperatures in check only returning closer to
normal by the first part of next week (100F- 105F at lower
elevations around the Phoenix area, and potentially 105F-110F in
the Yuma/El Centro areas). In fact, the NBM shows no more than a
15% chance of hitting 100F through Saturday at Phoenix.
During the first half of next week, uncertainty still exists in
relation to how subtropical ridging over the southeast and southern
plains retrogrades back into the SW Conus. Fewer NAEFS members hold
deeper troughing through the Great Basin, but a majority also do not
portray a particularly convectively favorable outcome. While the
specifics obviously remain murky, the breadth and elongated
orientation of the ridge axis may displace easterly waves well south
and east of the forecast area while only encouraging thunderstorm
development/maintenance over higher terrain locations. Regardless,
there is still nothing in the ensemble spectrum that suggests a
return to heightened thunderstorm activity throughout the forecast
area for the next 7-10 days.
&&
.AVIATION...Updated at 0004Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms are ongoing over the Greater Phoenix area and will
continue to affect the TAF sites with erratic winds and suddenly
lower ceilings and visibilities through 02Z. Ceilings in the
showers could be down to 3kft AGL and visibilities of 1-3SM.
Anticipate storms to dissipate over the Valley floor by about 03Z
(lingering over higher terrain to the east). Look for a clearing
trend as well. Apart from thunderstorm outflows, east and
northeast winds are expected to prevail tonight and through the
morning before southerly then south- southwesterly in the
afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy conditions will be the primary impact through the TAF
period. At KIPL, westerly winds with gusts to near 25 kts can be
expected this evening before weakening after midnight. S-SW winds
are expected at KBLH through Thursday with gusts of 25-30 kts this
evening followed by considerable weakening after midnight.
Southerly breeziness resumes in the afternoon. No significant
cloudiness except for some scattered cumulus this evening.
&&
.FIRE WEATHER...
Friday through Tuesday:
Unusually dry conditions will dominate all districts through the
weekend with almost no chance of thunderstorms or wetting rains.
Chances only increase marginally over eastern districts during the
first part of next week. Temperatures should rebound into a near
normal range over the weekend. Minimum afternoon humidity levels
will generally range between 20-40% Friday, then likely fall closer
to a 10-30% range over the weekend and early next week. Overnight
recovery will be good to excellent in a 40-80% range. Winds should
be relatively light with an afternoon upslope component and
overnight drainage common. Some enhanced afternoon and evening gusts
will be possible at times in western districts.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 PM MST this evening for AZZ537-540>558-
560>563.
CA...None.
&&
DISCUSSION...Hodges/18
AVIATION...AJ/Sawtelle
FIRE WEATHER...18In the hours before
Local storm report, Aug 18, 3:56 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
356 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 5 NE GLENDALE 33.59N 112.13W
08/18/2021 M0.50 INCH MARICOPA AZ PUBLIC
MOSTLY PEA SIZE HAIL BUT WITH A FEW UP TO
0.50 AN INCH.
&&
ADLocal storm report, Aug 18, 4:09 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM FLASH FLOOD 3 SSE DEER VALLEY 33.63N 112.08W
08/18/2021 MARICOPA AZ PUBLIC
MEDIA FOOTAGE SHOWS RUSHING WATER OVER 7TH
AVE NEAR CORAL GABLES DR AT APPROX 3:30 PM.
COUNTY FLOOD CONTROL GAUGE, LOCATED JUST UP
STREAM, REACHED 1500 CFS AND 3.6 FEET AT
3:09 PM.
&&
ADSpecial weather statement, Aug 18, 4:13 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
413 PM MST Wed Aug 18 2021
AZZ538-540-544-559-190000-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-North Phoenix/Glendale AZ-
413 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...
At 412 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Mountain Ranch, or 9 miles south of Goodyear, moving north
at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Avondale, Goodyear, Buckeye, Tolleson, Cashion, Litchfield
Park, Perryville, Liberty, Phoenix International Raceway, Estrella
Mountain Park, Estrella Mountain Ranch and Rainbow Valley.
This includes the following highways...
AZ Interstate 10 between mile markers 118 and 141.
AZ Route 101 between mile markers 2 and 4.
AZ Route 303 between mile markers 105 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3307 11240 3312 11264 3356 11251 3347 11213
TIME...MOT...LOC 2312Z 200DEG 19KT 3328 11243
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CKLocal storm report, Aug 18, 4:22 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
422 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 8 SE PUNKIN CENTER 33.76N 111.25W
08/18/2021 GILA AZ DEPT OF HIGHWAYS
ADOT REPORTED MUDSLIDE ONTO SR-188, CLOSING
THE HIGHWAY BETWEEN MILE MARKERS 246 TO 255.
&&
ADLocal storm report, Aug 18, 4:27 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
427 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD 11 ENE CAREFREE 33.87N 111.75W
08/18/2021 MARICOPA AZ COUNTY OFFICIAL
MARICOPA COUNTY FLOOD CONTROL DISTRICT
REPORTED BARTLETT LAKE/DAM RD CLOSED DUE TO
FLOWING WATER FROM CAMP CREEK.
&&
ADSpecial weather statement, Aug 18, 4:39 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Wed Aug 18 2021
AZZ540-543-548-550-551-553-554-559-190030-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
West Pinal County AZ-
439 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 530 PM MST...
At 438 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Maricopa, or 11 miles west of Sun Lakes, moving north
at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Chandler, Tempe, Maricopa, South Mountain Park, Arizona
Mills Mall, Estrella Sailport, South Phoenix, Chandler Fashion Center
Mall, Guadalupe and Firebird Lake.
This includes the following highways...
AZ Interstate 10 between mile markers 155 and 169.
US Highway 60 between mile markers 173 and 178.
AZ Route 87 between mile markers 170 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 11198 3309 11226 3343 11211 3338 11183
TIME...MOT...LOC 2338Z 200DEG 19KT 3318 11206
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:20 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Aug 18, 5:25 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 50 min |
| Aug 18, 5:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 18, 5:39 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 18, 5:40 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Aug 18, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Aug 18, 5:52 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 18, 6:09 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 18, 6:14 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 18, 6:20 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 18, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 18, 7:20 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 18, 7:33 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 18, 7:33 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 18, 8:57 PM MST | Areal Flood Warning | PSR | Maricopa | 14 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.